Guideline of the month - managing side-effects of antipsychotics
July’s guideline of the month
The British Association for Psychopharmacology has released guidelines on interventions to manage weight gain, metabolic disturbances and cardiovascular risk associated with psychosis and antipsychotic drugs. They aim to tackle risk factors contributing to deaths from cardiovascular disease in these patients.
Key points for GPs
• GPs should conduct annual screening of patients receiving antipsychotics, and in ‘potentially pre-diabetic states’.
• Lifestyle interventions should be used first line to attenuate weight gain after antipsychotics have been started for the first time in a patient.
• In people at high risk of diabetes taking antipsychotics for a first episode of psychosis, metformin can be useful to reduce associated weight gain. This needs to be considered on an individual basis.
• Orlistat is of little value in patients taking antipsychotics due to significant discontinuation rates over the long term.
• Buproprion for smoking cessation in patients with psychosis is not supported by research. Varenicline has been found to have a far greater effect.
The guidelines concede there may be uncertainty over who leads on managing the physical health of patients with psychosis at each stage of their care,
and advises CCGs to clarify roles with doctors in primary and secondary care.
Dr David Shiers, former GP, co-author of the guidelines and member of the NICE guideline development group for children and young people with psychosis and schizophrenia, said: ‘This BAP guidance emphasises the need for primary and secondary care to better co-ordinate monitoring of weight gain and metabolic disturbances (glucose/lipids). Since these effects can accelerate after antipsychotic initiation, CVD risk monitoring and prevention are essential from the onset of psychosis.’
Dr Shiers was speaking in a personal capacity.
Cooper S, Reynolds G, Barnes T et al. BAP guidelines on the management of weight gain, metabolic disturbances and cardiovascular risk associated with psychosis and antipsychotic drug treatment. J Psychopharm 2016; 1-32